It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



High & Low Blood Pressure Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 10-19-2004, 10:15 AM   #1
Junior Member
 
Join Date: Oct 2004
Posts: 21
Russell HB User
Vagal reaction?

Ok, I don't know what other forum to post this in, but it has to do with low blood pressure so I guess I'll just put it here.

Today I got my first blood test (never have had blood taken from me before), 22mL total was extracted, which I thought was essentially insignificant compared to typical amounts people donate. I felt my heart slow down rapidly after the 4th vial and then intense dizziness occured leading to what they said was a vagal reaction (I don't even know what this is) and loss of consciousness for 20-30 seconds. My blood pressure dropped to 80/40 at this point, it might've been lower for a period since they had to pick me up and move me to another chair to monitor what was going on as well as elevate my feet and tilt my head back. I don't understand what caused this and can't get helpful results using search engines. They let me leave when my blood pressure was at 108/60 and it wasn't going higher than that. I'm a 19 year old male that weighs 190 lbs. I used to weigh 260 lbs, eat really bad and not exercise at all, I assumed my blood pressure would be high even then but it wasn't for some reason when I had it checked a couple years ago. Now I exercise often and eat really healthy but I didn't think my blood pressure and heart rate were this low. Is this detrimental to my health?

I have to take five more blood tests over the course of five more months and I'm afraid that this might happen every time. It was a really scary feeling to feel my heart almost immediately slow down significantly with immediate sickness and dizziness then loss of consciousness. Have any others experienced this? And is my blood pressure going that low going to really hurt me? Is there anyway to prevent this? Because my cholesterol was being tested (for accutane) I had fasted 9 hours beforehand. I also hadn't drank any water 9 hours beforehand, something I thought I couldn't do but they told me today I should, so next time I think I'll drink a liter the night before and a liter the morning I go in. Is there anything else I can do to prevent this? My mom just about broke down when they said I might seize...I don't want to have this happen again.

Last edited by Russell; 10-19-2004 at 10:17 AM.

 
Sponsors Lightbulb
   
Old 10-19-2004, 01:28 PM   #2
Junior Member
 
Join Date: Oct 2004
Posts: 13
TerryinABQ HB User
Re: Vagal reaction?

Russell,

If this is the first time it has happened to you, I would think it was because of the stress of the unknown test. That combined with the fact you have not eaten or taken any fluids.

During your next test, try looking away from the area where the blood is being taken. Also drinking a normal amount of water would help keep you hydrated.

If these do not help and you get dizzy again, let someone know if you have time. That warm feeling just before you pass out is all of the blood going out into the tissue of the body. When that happens, not enough blood is getting to the brain and you pass out. As soon as you get that blood flowing back to your brain you should wake back up.

Pilots when they pull high amounts of Gs (force of gravity) can pass out. They can practice certain maneuvers to force blood into the upper part of their body and wear protective equipment (anti G suits) which squeeze the lower part of the body and thus not letting as much blood pool in the legs. I know this from first hand experience while flying in the back seat of an F-4 fighter while I was in the Air Force. While I was flying the aircraft, the front seater (pilot) told me we had to put “More” Gs on the jet in order to level out at our assigned altitude. We were doing what is called a Split S maneuver where you turn the jet upside down and pull back on the stick to come out of the bottom part of a loop. I had only been pulling around 4.5 Gs (4 and 1/2 times the normal force of gravity) and we needed a little bit more in order to hit our assigned altitude. As I pulled harder on the stick (hydraulic assisted) the G-meter went up to 6.5 Gs. At that point the pilot said that was enough and we both where trying to breath as the air was being pushed out of our lungs. I began to “Gray Out” which is when the brain starts to starve for blood. Your vision becomes as if you were looking down two paper towel tubes. If we would have continued on, we could have both passed out. If we had not had our G-suits on and were trying to do our lower body squeeze maneuvers, we could have blacked out even before we got to 4 Gs. (4 X normal gravity)

Speaking of, you can try tightening the muscles in your legs and stomach when you get that warm flush feeling. This might help fight off the syncope/fainting. If this does not help, you will awaken once blood flow has returned to the brain.

In some people, including me, a sudden sharp pain can cause us to black out. This has happened during medical procedures and once while I was bending over at the waist. A small sharp pain in my back put me on the floor in less than 3 seconds and I awoke when my cat came over to see what was going on. In my case, all of my blood vessels dilate at once and not enough blood can be sent to the brain. The docs think that my heart arrhythmia (too slow of heart beat) plus my low blood pressure contributes to my syncope/fainting. This was further examined during a tilt-table test when I passed out and my heart stopped beating for 15 seconds before they lowered the table to the horizontal position. The heart started back on its own once the blood started flowing back to the brain.

If your problems still persist after you have taken the above measures, you might need to have further tests to see if there might be any underlining problems. I would bet though it was just because you had not eaten or drank fluids (water) and the stress of an unfamiliar test.

Good luck with the rest of your blood tests.

Terry

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Vagal Nerve Stimulator Pegala Depression 2 01-12-2010 05:21 PM
vasa vagal sabinasue Children's Health 0 01-31-2009 12:43 AM
what is vasco vagal sarah774 Heart Disorders 1 02-17-2008 07:38 AM
Vagal Nerve Stimulator (VNS) valeriedl Epilepsy 6 03-18-2007 08:15 PM
Vasco Vagal Nerve Disorder? missy101 Rare Disorders 1 10-24-2005 09:59 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Atenolol
Benicar
Clonidine Cozaar
Diovan
  Lisinopril
Lotrel
Norvasc
Potassium
Toprol




TOP THANKED CONTRIBUTORS



Machaon (55), atengnr (48), JJ (35), soflsun (29), Flutterbye77 (17), flowergirl2day (16), flitz (16), zuzu8 (15), cartner (12), rudiraven (12)

Site Wide Totals

teteri66 (1180), MSJayhawk (1013), Apollo123 (909), Titchou (856), janewhite1 (823), Gabriel (763), ladybud (755), midwest1 (670), sammy64 (668), BlueSkies14 (607)



All times are GMT -7. The time now is 02:33 AM.



Site owned and operated by HealthBoards.com™
Terms of Use © 1998-2014 HealthBoards.com™ All rights reserved.
Do not copy or redistribute in any form!